Medications and hearing loss 

There are more than 200 drugs that cause hearing loss— an unwelcome side effect of both prescription and off-the-shelf treatments. These drugs, called ototoxic medications, include several medications that cause tinnitus. 

What is ototoxicity?

Ototoxicity describes damage to the inner ear caused by certain chemicals found in pharmaceutical and over-the-counter medications. Also, some dietary choices are considered ototoxic and can harm your hearing. Hearing loss resulting from ototoxicity can be temporary or permanent.

Certain people may be at higher risk for ototoxicity, including those who already have a sensori-neural hearing loss

Prescription ototoxic medications

These include medicines used to treat infections, cancer, and heart disease.

Aminoglycoside antibiotics treat serious infections and can cause hearing damage. The names of these antibiotics usually end in cin or mycin, such as streptomycin. Erythromycin (or e-mycin) is often used to treat common bacterial infections such as ear infections, bronchitis, and pneumonia. 

Quinine is an ototoxic medication used to treat malaria and night-time leg cramps. The hearing loss it causes usually reverses once the medicine is stopped.

Loop diuretics help remedy congestive heart or renal failure, cirrhosis, or hypertension and can cause temporary or permanent hearing loss.

Anti-neoplastics are ototoxic drugs used in chemotherapy treatments for many common cancers. They can remain in inner ear fluids for up to 12 months after treatment. Anti-neoplastics usually cause permanent hearing loss. On a related note, high-dose radiation to the head, ear, or brain can also cause temporary or permanent hearing loss.

Ototoxic drugs you might not suspect

Even coffee, tea, and cocktails can negatively affect hearing if you over indulge. 

Caffeine in cola, coffee, and tea can impair your ability to recover from a temporary, noise-induced hearing loss that can be caused by things like fireworks, concerts, lawn mowers, power tools, and air travel.

Alcohol can damage brain structures that receive and process sounds and damage or destroy the tiny hair cells that conduct sound to the brain. Once this happens, the resulting hearing loss is permanent.

Nicotine found in cigarettes, cigars, chewing tobacco, and e-cigarettes decreases oxygen levels in the blood and causes blood vessels to narrow. This destroys the delicate hair cells that transmit sound to the brain. Nicotine has also been shown to cause tinnitus.

Medications that cause tinnitus

Tinnitus, a ringing or whooshing sound in the ears, is usually a symptom of an underlying condition such age-related hearing loss, an ear injury, or a circulatory condition. 

There are also several medications thought to cause or aggravate Tinnitus. Typically, the higher the dose, the worse the Tinnitus is likely to be. 

Medications known to cause or worsen Tinnitus include:

  • Antibiotics

  • Cancer medications

  • Diuretics

  • Quinine medications

  • Certain antidepressants

  • Aspirin taken frequently 

Symptoms of ototoxicity

Symptoms of ototoxic medications may occur right away or appear months later. Warning signs include a ringing in the ears, dizziness, balance problems, and changes in hearing ability. 

It’s important to note that early hearing loss from an ototoxic drug often goes unnoticed or gets ignored. It’s not until people begin missing speech that they seek help. Unfortunately, by then, hearing loss is often irreversible. 

That’s why it’s so important to get regular hearing screenings. Recovery rates are much better when hearing damage from ototoxic drugs is detected early.

Think that medication may have damaged your hearing?  Check your hearing with our free online hearing test.

 

Be proactive to prevent a hearing loss

Always ask your doctor or pharmacist if the medication you are prescribed has any risk of ototoxicity and avoid combining ototoxic medications if possible. Recovery rates for temporary ototoxicity depend on the drug, dose, and length of treatment. 

How a hearing care professional can help?

Before you begin taking a known ototoxic drug, get a baseline hearing test from a hearing care professional. Then, follow up with regular tests to monitor any changes. Audiograms—a visual representation of your hearing health—detect changes when they first occur, giving you the best chance to stop or limit further damage.

When in doubt, consult one of our hearing care professionals to learn more about minimizing ototoxic drug-related hearing loss. Make an appointment for a free consultation.

Want to know more about the ear?

Do you have additional questions about the ear anatomy?  Would you like to know more about hearing loss, or get a free hearing screening to assess your level of hearing loss?  A Beltone hearing care professional can help!

Learn warning signs of hearing loss

Symptoms can vary from person to person. 
Learn more

Types and causes of hearing loss

Learn why better hearing depends on many hearing loss factors.
Learn more

How to cope with hearing loss?

Learn steps you can take that make a real difference. 
Learn more